Possible Clozapine Overdose–Associated Thromboembolic Event

    loading  Checking for direct PDF access through Ovid

Excerpt

To the Editors
Clozapine is the prototypic atypical antipsychotic agent that exerts its complex pharmacological activity on dopaminergic (D1, D2, D3), serotonergic (5-HT2A, 5-HT2C, 5-HT3), adrenergic (α1, α2), histaminergic (H1), and muscarinic (M1) receptors.1 Despite its superior efficacy for the treatment of schizophrenia, many deleterious adverse effects, including agranulocytosis, have resulted in a more judicious use of this agent.
Clozapine overdose is of particular concern in older adults because of their age-related changes in metabolism.2,3 On the basis of the toxicokinetics of clozapine, there seems to be a high interindividual variability.4 Several published reports suggest that most clozapine overdose fatalities occur at doses greater than 2000 mg and are primarily associated with cardiac failure or aspiration pneumonia.3,4 On the basis of a 13-year retrospective study by Krämer et al,5 the most common signs and symptoms seen during overdose are central nervous system depression (63.1%), tachycardia (39.7%), agitation (16.4%), confusion (15.1%), dysarthria (15.1%), hypertension (10.9%), bradykinesia (9.6%), respiratory depression (9.6%), and QTc prolongation (8.2%). Thromboembolic events are not typically regarded as adverse responses to antipsychotics; however, they have long been speculated to occur, based on published studies and case reports. A meta-analysis conducted by Zhang et al6 suggested that antipsychotic exposure conferred a 139% increased risk of venous thromboembolism (VTE) (odds ratio [OR], 2.39; 95% confidence interval [CI], 1.71‐3.35), with first-generation, low-potency antipsychotics displaying the highest risk (OR, 2.91; 95% CI, 1.80–4.71). In a 2006 pharmacoepidemiology review of users of antipsychotics who developed pulmonary embolism (PE), clozapine showed the highest risk (OR, 1.46; 95% CI, 1.05–2.02); this risk was positively correlated with higher doses.7
This case illustrates a thromboembolic event associated with an accidental clozapine overdose in an elderly male patient.
    loading  Loading Related Articles